Georgia, 2017

Hail and Damaging Winds in Georgia, March 10, 2017

March 10, 2017 · NWS FFC · 10 events in 9 counties and zones

A strong short wave and associated cold front produced a line of strong to severe thunderstorms that swept across north Georgia during the early morning hours. Despite only marginal instability, strong low and mid-layer shear helped to produce scatter reports of damaging thunderstorm winds and an isolated report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$318,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong short wave and associated cold front produced a line of strong to severe thunderstorms that swept across north Georgia during the early morning hours. Despite only marginal instability, strong low and mid-layer shear helped to produce scatter reports of damaging thunderstorm winds and an isolated report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 10, 1:10 AM EST, 40 minutes earlier.

Area forecast discussion, Mar 10, 1:10 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
110 AM EST Fri Mar 10 2017

.UPDATE...
Updated to issue the Severe Thunderstorm Watch for NW GA.

&&

.PREV DISCUSSION... /Issued 1002 PM EST Thu Mar 9 2017/

UPDATE...
MCS currently moving across northwest TN. Based on this current
movement, which happens to line up well with the hi-res models,
puts the leading edge of the MCS into Dade county between 2 AM and
3 AM. Based on this, have pushed back the onset of the precip by
an hour or two on the grids. There will be scattered showers and
tstorms ahead of this and have also accounted for that. Remainder
of the forecast looks on track.

PREV DISCUSSION... /Issued 301 PM EST Thu Mar 9 2017/

SHORT TERM /Tonight through Friday Night/...
Latest obs showing surface high pressure is sinking southward over
the Gulf of Mexico.  This will allow moisture to return across MS/AL
through this evening and have already started to see Tds increase
across the area.  This moisture will be advected eastward through
this evening into north GA.  The short term models are in good
agreement that this moisture will interact with a surface front
moving into the Mississippi and Tennessee valleys this evening, as
well as a vort max to produce showers and thunderstorms.  This front
approaches NW GA between 06-09Z and quickly traverses north and
central GA, exiting east central GA by 18Z on Friday with rapid
clearing of showers and skies behind the front.

GFS and NAM both showing minimal CAPEs (generally 500J/kg or less)
and 40-65kt 0-6km shear with 30-40kts 0-1km shear across portions of
northwest Ga between 06-10Z.  The chance continues that we may see a
period of strong to an isolated severe thunderstorm across NW GA,
with wind gusts and hail the primary threats.  The line continues to
weaken as it moves into the Atlanta Metropolitan area and south and
east across the forecast area through the morning hours.  Could
continue to see an isolated thunderstorm as the line moves across
the acre through the morning hours, with clearing of showers and
thunderstorms across NW GA shortly after daybreak.

Guidance temperatures in general agreement, and have gone with a
blend.  Tomorrow's afternoon temperatures may be impacted by cooler
air filtering into the forecast area but CAA doesn't really get
started until late afternoon and will hedge toward warmer
temperatures for now.

ATWELL

LONG TERM /Saturday through Thursday/...
Mainly only tweaks to the long term based on the latest guidance.
Still plenty of uncertainty about snow chances and any amounts
later Saturday night/Sunday morning.

BDL

PREVIOUS DISCUSSION...
Winter will come back out of hiding for portions of the long term
forecast period.

A colder and drier airmass will settle across much of the CWFA
Friday night into Saturday and high pressure builds in from the
north. Actually, near normal values are anticipated - so these temps
are not unusual for this time of year.

Moisture will begin to increase late Saturday into early Sunday
morning ahead of a low pressure system approaching from the Gulf
Coast. The ECMWF and GFS are in better agreement with overall
synoptic pattern, however the GFS is slightly faster with the onset
of precip than the ECMWF. With near normal temperatures in place
across northern GA...this means that some wintry precip is
possible...especially across the higher elevations. Both the GFS and
ECMWF keep the best cold air aloft just to the north of the TN/GA
state line until Sunday morning, but there is still some potential
for a mix of rain/snow/sleet and some freezing rain in the mountains
since surface temperatures will be near freezing across much of the
north. Still too far out to talk about accumulations, but warm
ground temps could play a large role.  Further south, all rain is
expected and totals up to an inch and a half are possible.

For now, models are keeping precip chances with the Monday
night/Tuesday night system fairly low. But, once again, with cold
temperatures in place across far northern GA, there is some small
potential for a wintry mix as this system moves through. In
addition, if the current forecast holds, the coldest temperatures of
the forecast period will be Tuesday night.

NListemaa

FIRE WEATHER...
Low humidities this afternoon are expected to recover tonight
to around 90 percent or higher as a cold front moves into far
north Georgia late.

Gusty Winds will increase 10 to 20 mph on Friday behind the front
and there could be some low humidities of 25 to 30 percent in the
afternoon over portions of east Georgia. Winds will be less on
Saturday with some low humidities of 20 to 25 percent before
moisture increases late Saturday and Saturday night.

BDL

&&

.AVIATION...
06Z Update...

VFR conditions currently. Will see scattered to widespread MVFR
conditions pushing into northwest Georgia and spreading southeast
through 12Z. Will likely see brief local IFR or lower conditions
with line of convection approaching. This line will slowly diminish
as it pushes south and east but should maintain thunder through the
Atlanta and Athens TAF sites. Only carrying showers into the
Columbus and Macon TAF areas. VFR conditions expected across the
region by 18Z. Southwest winds 6KT or less become more westerly and
increase to 5-10kt by 12Z and eventually northwest 10-15KT with
gusts 20-25KT.

//ATL Confidence...06Z Update...

Medium on MVFR cigs and timing/extent of showers/tstorms.
High on remaining elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          36  60  40  51 /   0  10  90  60
Atlanta         39  62  42  52 /   0  10  90  60
Blairsville     30  53  33  47 /   0  20  90  40
Cartersville    34  59  37  51 /   0  20  90  30
Columbus        42  67  47  58 /   0  10  90  60
Gainesville     36  58  39  50 /   0  10  90  60
Macon           39  63  45  56 /   0   0  80  60
Rome            34  59  36  51 /   0  20  90  30
Peachtree City  36  62  41  54 /   0  10  90  60
Vidalia         43  66  48  58 /   0   0  40  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 5 AM EST early this morning for
the following zones: Chattooga...Dade...Floyd...Walker.

&&
Hazardous weather outlook, Mar 9, 10:08 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1008 PM EST Thu Mar 9 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110315-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1008 PM EST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered strong to severe thunderstorms are possible over far
north Georgia late tonight with more isolated activity for the
remainder of North Georgia. Strong gusty winds...large hail and
frequent lightning will be the main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated strong thunderstorms are possible over north and portions
of central Georgia Friday. Strong gusty winds...large hail and
Frequent lightning will be possible with any strong thunderstorms.

A wintry mix of precipitation is possible across portions of far
north Georgia Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Due to the limited areal extenet of greatest potential for severe
storms...Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dade

When
March 10, 1:50 AM EST to 2:15 AM EST
Where
Dade County, 0.75 mi WSW of Cole City to 1.46 mi ENE of Tatum
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.947, -85.583

The Dade County Emergency Manager reported more than 50 trees blown down across the county.

Thunderstorm Wind, Catoosa

When
March 10, 2:11 AM EST to 2:15 AM EST
Where
Catoosa County, 0.23 mi SW of Shookville
Measured
45 kt (52 mph) estimated gust
Property damage
$700
Reported by
Department of Highways
Coordinates
34.898, -85.083

The Georgia Department of Transportation reported a tree blown down onto I-75 near mile marker 345.

Thunderstorm Wind, Forsyth

When
March 10, 3:40 AM EST to 3:47 AM EST
Where
Forsyth County, 0.9 mi NE of Mars Hill Crossroads to 4.18 mi ESE of Cumming
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.160, -84.170

The Forsyth County Emergency Manager reported a few trees blown down from around the intersection of Georgia Highway 400 and Highway 141 to Buford Dam Road.

Thunderstorm Wind, Paulding

When
March 10, 3:40 AM EST to 3:50 AM EST
Where
Paulding County, 1.86 mi WNW of Oberlochen
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
33.790, -84.810

The public reported several large trees blown down on Waterbury Way.

Thunderstorm Wind, Douglas

When
March 10, 3:45 AM EST to 4:05 AM EST
Where
Douglas County, 0.5 mi E of Dglasvle Pinewood Ar to 2.79 mi NE of Chapel Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.779, -84.791

The Douglas County Emergency Manager reported numerous trees and power lines blown down across the northern and eastern portion of the county. Locations include Bakers Bridge Road at Sweetwater Church Road, Highway 120 at Chapel Hill Road, Lee Road at County Line Road, Brookmont Parkway at Brookhollow Drive, Dallas Highway at Lincoln Street, Fairburn Road, North Helton Road at Watkins Mill Road, Woodcreek Way at Dogwood Way, and many other locations. Many homes and business had damage from falling trees. No injuries were reported.

Hail, Fayette

When
March 10, 4:17 AM EST to 4:22 AM EST
Where
Fayette County, 2.37 mi WNW of Lees Mill
Measured
1 in hail
Reported by
Public
Coordinates
33.513, -84.568

The public reported quarter size hail off Westbourne Drive.

Thunderstorm Wind, Fayette

When
March 10, 4:35 AM EST to 4:45 AM EST
Where
Fayette County, 0.54 mi ENE of Brooks
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
33.284, -84.462

A National Weather Service survey team found 6 trees snapped and a couple of trees uprooted around the intersection of Brooks Road and Gable Road.

Thunderstorm Wind, Butts

When
March 10, 4:48 AM EST to 4:55 AM EST
Where
Butts County, 2.24 mi ENE of Worthville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.398, -83.897

The Butts County 911 center reported a tree blown down onto power lines along Southern Shores Road.

Thunderstorm Wind, Troup

When
March 10, 4:55 AM EST to 5:15 AM EST
Where
Troup County, 1.8 mi NE of Lees Crossing to 1.09 mi WNW of Smiths Mill
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
33.070, -85.030

The Troup County 911 center reported several trees blown down across the center of the county. Locations include Waverly Way, Patillo Road, Poplar Circle, Knott Road at Smokey Road, Barltley Road, Flat Shoals Church Road at Salem Farm Road, and on New Franklin Road where a tree fell on a house. No injuries were reported.

Thunderstorm Wind, Jasper

When
March 10, 5:08 AM EST to 5:15 AM EST
Where
Jasper County, 1.4 mi ESE of Smiths Mill to 1.54 mi NNW of McEnheneys Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.310, -83.809

The Jasper County 911 center reported trees blown down on Highway 16 west of Monticello and along Clay Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689128, 689129, 689132, 689133, 689135, 689130, 689131, 689136, 689137, 689140.